MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "on (b)(6) 2022 during a gamma nail implant operation, the surgeon, while he proceeded to drill the bone through the static hole - instruments: aiming arm of the stryker gamma3 kit product code 1320-0100 and drills product code 1320-3042, was found to impact against the intramedullary nail expecting instead to have obtained full centering on the through hole of the nail, consequently breaking the tip of the drill.He then proceeded to remove every metal fragment and continued milling with a second cutter, this time passing through the dynamic hole, but the event was repeated the same as above, leading to the breakage of the second cutter as well; in this instance, however, it was not possible for him to recover all the metal fragments (one or more remained stuck in the cortex), and consequently the patient will undergo further surgery.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note correction to h6 health impact code.The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.Despite several attempts neither further details were provided nor the item[s] in question were made available [drills already disposed/counterpart not returned] and thus, a physical evaluation was impossible and limited to information available, only.Known from previous cases and due to the fact that nothing was reported during the pre-operative check, which is required per ifu, the case is rather related to a sub-optimal intraoperative procedure [contact with a hard metal object due to alleged guidance inaccuracy of counterpart], which is supported by the event description ¿drills product code 1320-3042, was found to impact against the intramedullary nail expecting instead to have obtained full centering on the through hole of the nail, consequently breaking the tip of the drill¿ however, based on details provided an exact root cause could not be determined and due to non-available item a thorough investigation with a technical statement impossible.Broken drills, with remaining parts in patient, are known from previous cases and were evaluated by a medical expert.Excerpts from the clinical assessment in a similar case ¿ reconfirmed by hcp: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.In absence of a nickel allergy, the material used for the drill does not cause any local or systemic incompatibility.[¿] therefore, no further surgical procedures in this special case are required¿.However, it lies in the responsibility of the treating surgeon to leave or to remove the broken off part.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.

Brand Name
DRILL, AO SMALL GAMMA3® Ø4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14985166
Report Number0009610622-2022-00324
Device Sequence Number1584342
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer08/25/2022
Initial Report FDA Received Date07/12/2022
Supplement Report FDA Received Date09/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown